[Skip to Navigation]
Ophthalmic Images
May 10, 2018

Ocular Complications Following Cosmetic Filler Injection

Author Affiliations
  • 1Department of Ophthalmology, Mackay Memorial Hospital, Taipei, Taiwan
  • 2Department of Optometry, Mackay Junior College of Medicine, Nursing, and Management, Taipei, Taiwan
JAMA Ophthalmol. 2018;136(5):e180716. doi:10.1001/jamaophthalmol.2018.0716

A healthy 24-year-old woman received dermal calcium hydroxylapatite filler injection for nasal bridge augmentation. One hour after injection, she was referred urgently for blurred vision in the left eye with diplopia, vomiting, headache, and left periorbital pain. Best-corrected visual acuity was 20/20 OD and 20/63 OS, respectively. She had a left exotropia with limitation of adduction, supraduction, and infraduction (Figure). Fluorescein angiography, optical coherence tomography of the macula, and visual field test results were normal. Magnetic resonance imaging of the orbits revealed mild enlargement of the left medial rectus muscle as well as enhancement of the surrounding fat. She was admitted for systemic steroids, antibiotic, and hyperbaric oxygen therapy. During 2 months of follow-up, her best-corrected visual acuity returned to 20/20 OS, her motility deficiencies improved, and the skin lesions resolved. The presumed calcium hydroxylapatite particles in the nasal conjunctival vessels persisted.

Add or change institution
×